Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 48, NWS Las Vegas, NV

September 23, 2019Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Sep 23, 2019, 6:49 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2019, 6:49 PM MST (01:49 UTC)
Expired
Sep 23, 2019, 9:45 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 136 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2019-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2019-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

772 
WGUS55 KVEF 240149
FFWVEF
AZC015-240445-
/O.NEW.KVEF.FF.W.0048.190924T0149Z-190924T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
649 PM MST Mon Sep 23 2019

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  South central Mohave County in northwestern Arizona...

* Until 945 PM MST.

* At 648 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain along a line from Yucca to Peach Springs. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Wikieup, Dw Ranch Road, Wild Cow Campground, Diamond M Ranch, Blake
  Ranch Road, Hualapai Mountain Park, Hualapai Peak and Peach
  Springs.

This includes Interstate 40 in Arizona between mile markers 16 and
23, and between mile markers 66 and 93.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3455 11415 3462 11415 3476 11423 3565 11334
      3511 11333 3444 11372

$$
CK
2 follow-up statements
237 
WGUS75 KVEF 240253
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
753 PM MST Mon Sep 23 2019

AZC015-240445-
/O.CON.KVEF.FF.W.0048.000000T0000Z-190924T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
753 PM MST Mon Sep 23 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MST FOR
SOUTH CENTRAL MOHAVE COUNTY...

At 750 PM MST, thunderstorms that produced heavy rain across the 
warned area have weakened and moved out the area. Though, up to 
three quarters of an inch of rain fell across a large area. 
Additional rainfall is possible over the next few hours. Flash 
flooding is expected to begin shortly.

Some locations that will experience flooding include...
Wikieup, Dw Ranch Road, Wild Cow Campground, Diamond M Ranch, Blake
Ranch Road, Hualapai Mountain Park, Hualapai Peak and Peach Springs.

This includes Interstate 40 in Arizona between mile markers 16 and
23, and between mile markers 66 and 93.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3455 11415 3462 11415 3476 11423 3565 11334
      3511 11333 3444 11372

$$
CK
799 
WGUS75 KVEF 240435
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
935 PM MST Mon Sep 23 2019

AZC015-240445-
/O.EXP.KVEF.FF.W.0048.000000T0000Z-190924T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
935 PM MST Mon Sep 23 2019

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL MOHAVE COUNTY WILL
EXPIRE AT 945 PM MST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3455 11415 3462 11415 3476 11423 3565 11334
      3511 11333 3444 11372

$$
CK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 2:55 PM MST, 3 hours 54 minutes earlier.

Area forecast discussion, Sep 23, 2:55 PM MST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
255 PM PDT Mon Sep 23 2019

.SYNOPSIS...A vigorous low pressure system that has brought
showers and thunderstorms to northwest Arizona will continue
sagging south tonight. With the moisture also retreating
southward, shower and storm chances decrease overnight into
Tuesday morning. As the low stalls out south of the area, expect
dry northeast breezes for the middle of the week, then shower and
thunderstorm chances wrapping back into the region late Wednesday
into Thursday. Another potent trough will begin impacting the
region by the weekend with increasing southwesterly winds and
precipitation chances for the southern Great Basin.
&&

.DISCUSSION...through Sunday.

High resolution models generally on track, though timing seems to
be a few hours earlier than anticipated thus far. Tropical
moisture from the former tropical system Lorena has advected
northward over Arizona, while a potent upper-level trough digs
down through the region and closes off. This has resulted in the
expected severe thunderstorm and flash flood threat over Mohave
county and adjacent areas.

Through tonight, the stronger storms are expected to wane, as the
loss of daytime heating and already generated cold pools act to
stabilize the atmosphere. However, cold air moving in aloft will
continue to steepen mid-level lapse rates, and forcing for ascent
will continue to increase through the evening, both of which will
likely keep at least some activity going till about midnight.

As the upper-level low closes off and drifts slowly southward
tomorrow, retreating moisture should end shower and thunderstorm
chances for a day or two, and result in east to northeast breezes
across the area with moderating temperatures. The low begins to
drift back northward Wednesday and Thursday, wrapping
precipitation chances back into the region late Wednesday and
Thursday. By Friday, this low will get kicked out of the region by
a deeper trough digging into the western US, which will begin
impacting the region on Friday.
&&

.FIRE WEATHER...Showers and storms will end for the region
tonight as a low pressure system sinks south of the area and
stalls. Generally northeasterly breezes can be expected for the
middle of the week, with moisture retreating to the south. The
previously mentioned low will wobble back northward Wednesday into
Thursday, wrapping moisture and precipitation chances back around
into the region. Another potent low pressure system begins
impacting the region over the weekend with increasing southwest
winds.
&&

.AVIATION...For McCarran...Southwest winds should prevail with a
cold front approaching from the north unless thunderstorm outflow
winds make it into the valley as suggested by output from some of
the most recent hires model runs. For sky cover, scattered clouds
around 10k feet with broken clouds AOA 15k feet are expected. Winds
could favor a southeast direction through much of the evening before
the front turns them to the north but confidence is lower.

For the rest of southern Nevada, northwest Arizona and southeast
California...T-storms will remain focused across the lower Colorado
River Valley and NW Arizona areas but possible anywhere south of the
I-15 in Clark and eastern San Bernardino counties. CIGs dropping to
5-7 kft, strong winds and hail will be possible with some storms.
Storm activity will wane mid to late evening. Generally, north winds
around 7-12 kts along with scattered CIGs at or above 10kft are
expected overnight.
&&

.SPOTTER INFORMATION STATEMENT...A Flash Flood Watch is in
remains in effect for portions of Mohave county along with a
Severe Thunderstorm Watch through this evening. Spotter activation
for Mohave county is requested for flooding, wind damage, and hail
size reports needed. Elsewhere in nearby southern Nevada and
southeast California, spotters are encouraged to report any
significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Steele
AVIATION.....Salmen

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Sep 23, 3:40 PM MST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
340 PM PDT MON SEP 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      3 NNE MOHAVE VALLEY     34.97N 114.57W
09/23/2019                   MOHAVE             AZ   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED BOUNDARY CONE
            ROAD IN MOHAVE VALLEY WAS FLOODED AND
            IMPASSABLE.

&&

TB3
Local storm report, Sep 23, 3:44 PM MST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
344 PM PDT MON SEP 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      1 SE FORT MOHAVE        35.00N 114.58W
09/23/2019                   MOHAVE             AZ   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED ROADWAY FLOODING
            IN THE MESQUITE CREEK SUBDIVISION IN FORT
            MOHAVE MESA NEAR JACK RABBIT AND WAGON WHEEL
            RDS.

&&

TB3
Local storm report, Sep 23, 3:52 PM MST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
352 PM PDT MON SEP 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             1 SE FORT MOHAVE        35.00N 114.58W
09/23/2019  U1.00 INCH       MOHAVE             AZ   EMERGENCY MNGR

            QUARTER SIZED HAIL REPORTED BY MOHAVE COUNTY
            EMERGENCY MANAGER IN THE MESQUITE CREEK
            SUBDIVISION NEAR JACK RABBIT AND WAGON WHEEL
            ROADS.

&&

TB3
Local storm report, Sep 23, 5:50 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
550 PM PDT MON SEP 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             9 NNE DESERT HILLS      34.66N 114.29W
09/23/2019  E1.00 INCH       MOHAVE             AZ   FIRE DEPT/RESCUE

            HAVASU HEIGHTS FIRE DEPARTMENT REPORTED
            QUARTER SIZED HAIL FALLING.

&&

TB3

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 5:18 PM MSTSevere Thunderstorm WarningVEFMohave42 min
Sep 23, 5:29 PM MSTFlash Flood WarningVEFMohave3 hr
Sep 23, 5:55 PM MSTSevere Thunderstorm WarningVEFMohave65 min
Sep 23, 6:31 PM MSTFlash Flood WarningVEFMohave3 hr
Sep 23, 8:46 PM MSTFlash Flood WarningVEFMohave4 hr
Sep 24, 2:25 PM MSTFlash Flood WatchVEFMohave51 hr

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.